Liver Blood Tests (cont.)
Charles Patrick Davis, MD, PhD
Dr. Charles "Pat" Davis, MD, PhD, is a board certified Emergency Medicine doctor who currently practices as a consultant and staff member for hospitals. He has a PhD in Microbiology (UT at Austin), and the MD (Univ. Texas Medical Branch, Galveston). He is a Clinical Professor (retired) in the Division of Emergency Medicine, UT Health Science Center at San Antonio, and has been the Chief of Emergency Medicine at UT Medical Branch and at UTHSCSA with over 250 publications.
William C. Shiel Jr., MD, FACP, FACR
Dr. Shiel received a Bachelor of Science degree with honors from the University of Notre Dame. There he was involved in research in radiation biology and received the Huisking Scholarship. After graduating from St. Louis University School of Medicine, he completed his Internal Medicine residency and Rheumatology fellowship at the University of California, Irvine. He is board-certified in Internal Medicine and Rheumatology.
In this Article
- What are the basic functions of the liver?
- What are common liver blood tests?
- What are the aminotransferases?
- Normally, where are the aminotransferases?
- What are normal levels of AST and ALT?
- What do high (elevated) liver tests (AST and ALT) mean?
- Do AST and ALT test results indicate liver function?
- What blood tests are done to detect liver function?
- What are some common reasons for abnormal liver tests?
- What medications can cause increased liver enzyme tests (abnormal aminotransferase levels)?
- What conditions can cause very high aminotransferase levels?
- What are some of the less common causes of elevated liver blood tests?
- How are healthy people evaluated for mild to moderate rises in aminotransferase levels?
- How about monitoring liver blood tests?
- What about the other liver enzymes?
- Hepatitis Slideshow Pictures
- Take the Alcohol Quiz
- Alcohol Abuse Slideshow Pictures
What medications can cause increased liver enzyme tests (abnormal aminotransferase levels)?
A variety of medications can cause abnormal liver enzymes levels in some individuals.
Examples of some of the common medications with potential liver toxicity include:
Pain relief medications such as:
- acetaminophen (Tylenol),
- ibuprofen (Advil, Motrin),
- naproxen (Naprosyn, Naprelan, Anaprox, Aleve),
- diclofenac (Voltaren, Cataflam, Voltaren-XR), and
- phenylbutazone (Butazolidine)
Anti-seizure medicationssuch as:
- phenytoin (Dilantin),
- valproic acid (Depakote, Depakote ER, Depakene, Depacon),
- carbamazepine (Tegretol, Tegretol XR, Equertro), and
Antibiotics such as:
- tetracyclines, (for example, tetracycline [Achromycin])
- isoniazid (INH) (Nydrazid, Laniazid)
- sulfamethoxazole (Gantanol),
- trimethoprim (Trimpex; Proloprim, Primsol)
- nitrofurantoin (Macrodantin; Furadantin; Macrobid),
- fluconazole (Diflucan ) and some other anti-fungals, etc.
Cholesterol lowering drugs such as statins:
- lovastatin (Mevacor, Altocor),
- pravastatin (Pravachol),
- atorvastatin (Lipitor),
- fluvastatin (Lescol),
- simvastatin (Zocor),
- rosuvastatin (Crestor), and
Cardiovascular drugs such as:
- amiodarone (Cordarone),
- hydralazine (Apresoline)
- quinidine (Quinaglute, Quinidex), etc.
- Antidepressant drugs of the tricyclic type
With drug-induced liver enzyme abnormalities, the enzymes usually normalize weeks to months after stopping the medications.
Viewers share their comments
Find the secrets to longer life.